Indiana, 2005Flood in Indiana, January 7 to 21, 2005
January 7 to 21, 2005 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 7, 2:20 PM EST, 8 hours 10 minutes earlier.
Area forecast discussion, Jan 7, 2:20 PM EST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
220 PM EST FRI JAN 7 2004
.SHORT RANGE (DAYS 0-3)...
QUICK MOVING MID-LEVEL TROF OVER CENTRAL CONUS ALLOWING FOR WARM
ADVECTION TYPE RAINS TO DEVELOP OVER THE LMK FORECAST AREA; COUNTIES
AROUND LAKE CUMBERLAND HAVE PICKED UP CLOSE TO 1/2" RAIN ALREADY.
RAINS LOOK TO INCREASE IN COVERAGE AND INTENSITY OVER MUCH OF THE FA
LATE THIS AFTERNOON INTO THE EVENING HOURS, THEN TAPER OFF QUICKLY
FROM WEST TO EAST AFTER MIDNIGHT AS 500 MB WAVE PASSES BY. WE COULD
SEE AREAS FROM E OF KBWG UP TO NEAR KLEX PICK UP 1-1.5" OF RAIN IN
THIS EVENT, WITH SOME TRAINING ALREADY EXHIBITED IN THE RADAR
IMAGERY. THIS QPF IS AROUND OR JUST BELOW 3/6 HR FLOOD GUIDANCE, SO
WE'LL MENTION RAIN HEAVY AT TIMES AND HIGHLIGHT POTENTIAL FOR SMALL
STREAM TYPE FLOODING IN HAZ WX OUTLOOK FOR OUR EASTERN/SOUTHERN
COUNTIES. RIVER FLOODING CONTINUES OR IS FORECAST IN MANY SPOTS ON
THE OHIO, WITH MINOR FLOODING FORECAST ON THE ROLLING FORK RIVER.
ACROSS SRN INDIANA, BEFORE THE UPPER LEVELS DRY OUT AROUND 9Z/SAT,
FCST SOUNDINGS (ESPECIALLY THE GFS), SUGGEST A PERIOD WHERE
RAIN/SNOW MIX IS POSSIBLE; THIS SEEMS REASONABLE. MID-LEVEL RIDGING
MOVES INTO THE REGION FOR SAT-SUN, PROVIDING US WITH A DRY PERIOD
AND SOME PERIODS OF SUNSHINE, WHICH HAS BEEN RARE SO FAR THIS
JANUARY. A FRONTAL BOUNDARY THEN DROPS SOUTHWARD INTO VICINITY OF
THE FA SOMETIME MONDAY, HOWEVER ETA/GFS ARE IN DISAGREEMENT ON
WHETHER PCPN WILL RESULT; WILL CONTINUE LOW CHANCES FOR SHOWERS
GIVEN THE UNCERTAINTY. XXV
.LONG RANGE (DAYS 4-7)...
SMALL CHANGES TO THE EXTENDED PERIOD DURING THIS MODEL RUN...THE
MOST SIGNIFICANT IS THE TREND FOR SLOWING THE COLD FRONT THURSDAY.
ECMWF STILL SEEMS TO HAVE THE BEST HANDLE ON THE EXTENDED TIMEFRAME.
THE DEEP TROUGH ACROSS THE WEST COAST AND MTN WEST TUESDAY WILL
START TO DRIFT EAST...WHILE A STATIONARY FRONT ACROSS THE THE TN
VALLEY WILL MOVE BACK NORTH AS A WARM FRONT EARLY TUESDAY INTO THE
GREAT LAKES BY WEDNESDAY. LARGE AMPLIFIED RIDGE ACROSS THE EAST
COAST WILL NOT GIVE EASILY TO THE ONCOMING FRONT AND TROUGH...THUS
THE SLOWING OF THE FRONT MENTIONED EARLIER. TREND OVER THE LAST FEW
RUNS HAS SHOWN THE SLOWING AS ANOTHER WAVE DEVELOPS THURSDAY ACROSS
THE SOUTHERN EXTENT OF THE FRONT AND MOVES NORTH EARLY FRIDAY.
TEMPS WILL BE MUCH ABOVE NORMAL...NEARLY 20 DEGREES TUESDAY AND
WEDNESDAY. THURSDAY WILL SEE STEADY OR DROPPING TEMPS AS THE FRONT
ENTERS AND PUSHES THRU THE FORECAST AREA. MUCH COLDER AIR WILL BE
MOVING INTO THE OH VALLEY FRIDAY...THOUGH THE COLDEST AIR STILL
SEEMS TO STAY WELL NORTH OF THE AREA ACROSS THE GREAT LAKES.
BEST CHANCES FOR PRECIP WILL OCCUR MONDAY NITE INTO MIDDAY TUESDAY
WITH THE PASSAGE OF THE WARM FRONT THRU THE REGION AND AGAIN LATE
WED INTO EARLY FRIDAY AS THE COLD FRONT APPROACHES AND PASSES THRU
THE OH VALLEY. PRECIP TOTALS FOR THURSDAY MAY BE QUITE LARGE (2 OR 3
INCHES) AS THE FRONT WILL PROGRESS SLOWLY ACROSS THE REGION AND MORE
THAN ONE WAVE OF PRECIP SHOULD PASS THRU THE FORECAST AREA. PRECIP
CHANCES WILL BE LESSER TUESDAY NITE AND WEDNESDAY...WITH JUST STRAY
SHOWERS INSIDE THE WARM SECTOR. ---SCHOTT
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jan 7, 2:40 PM EST, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
240 PM EST FRI JAN 7 2005
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-081000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
240 PM EST FRI JAN 7 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...TONIGHT.
A SURFACE LOW PRESSURE SYSTEM WILL QUICKLY MOVE UP THROUGH THE
TENNESSEE VALLEY INTO THE MID-ATLANTIC STATES TONIGHT. RAIN IS
FORECAST ACROSS MUCH OF THE OUTLOOK AREA, WITH THE BEST CHANCES
BEFORE 5 AM. SOME PERIODS OF HEAVY RAIN ARE LIKELY ACROSS SOUTHERN
KENTUCKY UP INTO THE BLUEGRASS REGION TONIGHT, WHERE FROM 1 TO 1.5
INCHES OF RAIN MAY FALL. THIS MAY RESULT IN SOME FLOODING OF NORMALLY
PRONE LOW SPOTS AND SMALL STREAMS. REMEMBER THAT AT NIGHT IT IS MUCH
HARDER TO SEE FLOODED AREAS.
AS COLDER AIR WORKS INTO THE REGION LATE TONIGHT, SOME SNOW MAY MIX
IN WITH THE RAIN OVER SOUTHERN INDIANA. NO ACCUMULATIONS ARE
EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
WITH A FRONTAL BOUNDARY IN THE VICINITY...SHOWERS WILL BE POSSIBLE
NEXT TUESDAY THROUGH THURSDAY. HEAVY RAINFALL MAY OCCUR AT TIMES
DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE REQUESTED TO REPORT ANY
WINTRY PRECIPITATION OR FLOODING TONIGHT.
XXV
Flood, Perry
- When
- January 7, 10:30 PM EST to January 21, 5:00 AM EST
- Where
- Perry forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 41.433, -87.383
The Ohio River at Cannelton Lock crested at 46.05 feet around 800 PM EST on January 13. Flood stage at Cannelton is 42 feet. Minor flooding of agricultural land around Cannelton occurs at this level. Indiana Highway 66 is flooded from Rome to Derby, and is closed two miles above Cannelton.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Winter Storm in California, January 7 to 11, 200511 deaths · $210 million · 58 kt wind · 13 events
- Avalanche and Flooding in Utah, January 7 to 12, 20053 deaths · 6 injured · $300 million · 99 kt wind · 15 events
- Tornadoes and Damaging Winds in Mississippi, January 7, 2005$1.3 million · F2 · 12 events
- Heavy Rain in California, January 7 to 11, 2005$132 million · 4 events
- Winter Storm and Flood in California, January 7 to 10, 20051 death · 4 events
- Flooding in Kentucky, January 7 to 29, 2005$950,000 · 7 events
- Strong Wind in California, January 7, 20051 injured · $600,000 · 8 events
- High Wind and Strong Wind in California, January 7, 2005$545,000 · 65 kt wind · 5 events
- Winter Storm in California, January 7 to 8, 20053 injured · $135,000 · 2 events
- Heavy Snow in Washington, January 7, 2005$180,000 · 4 events
- Winter Storm in Ohio, January 7 to 8, 2005$100,000 · 1 event
- Strong Wind in California, January 7, 2005$50,000 · 65 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5433503.